Aa
Aa
A
A
A
Close
Avatar universal

Hot flashes severe

60 yr old dying from hot flashes!Coped with heart attack,stent,lupus,fibro and surgical hysterectomy,POS.All HRTs,etc compounding creams,Premarin cause angina.SSRIs work but severe side effects.Have tried everything for 3years.Homeopathy hasn't helped.My life is a wreck from this,can anyone help?
7 Responses
Avatar universal
Sorry for all your troubles! I sure can relate to the problems caused by hysterectomy! Mine was 8 years ago and I still mourn the losses.

Are you saying you have tried all HRT's? My gynecologist (my ex-gyn since my surgery) prescribed the highest dose Vivelle-Dot patch and it was a dismal failure. The only benefit was a well lubricated vagina yet I still had absolutely no desire for sex (still don't though). I swear every little bit of the patch's estrogen was going straight to my vagina and nowhere else!! And I never had really bad hot flashes but I had just about every other symptom in "the book" including severe depression, insomnia, horrible memory and cognition, blurry vision, RAPID aging, etc etc.  

The estradiol tablet (generic Estrace) has worked MUCH better. And the bonus is that it is much cheaper - a $4/$10 Rx (at least in the U.S. and that is without insurance). Have you tried it?

For the HRT's you have tried, have you maybe just not used a high enough dose? I know gels can take more pumps and or higher concentrations than most women and doctors realize. One or two pumps are usually not enough especially if not using the highest concentration. 1.25 grams of Estrogel produce a maximum serum level of only 46 pg/mL estradiol and 64 pg/mL estrone. Many women need higher levels than that. Plus these are maximums so levels can get much lower before applying another dose. I think that is part of the reason the patch did not work for me. I was "bottoming out" toward the end of the patch life (every 3-1/2 days).

HRT is so individual and it can take a bit of trial and error to find the best one for you. Hope this helps!
Avatar universal
Thanks so much! Have tried Estrace etc, they all cause angina because I'm post heart attack.You're never supposed to take them but that's how desperate I am.Does anyone know if S.Somers or Robin Mc Graws books offer help for severe flashes after an MI? I so appreciate your help.
Avatar universal
I have never heard of MI being a contraindication to taking estrogen (in transdermal form anyway - such as a patch or gel). Transdermals do not have the clotting risk that oral forms do.
Avatar universal
Yes,accurate info.No estrogen per PCP,GYN,Cardiologists and I even got a definitive No from the Breast Surgeon that does my annual ultrasound post mammograms.Apparently it would have been OK if I'd been on Estrogen prior to the MI and hysterectomy,but since I wasn't I can't now.However ,its become such a matter of quality of life that I'm willing to take some risk in order to control or decrease the flashes.I've been an RN for 40 years,so if anyone has a suggestion I will be careful to discuss it with my MDs first.So far the attitude I continually get is "they're just hot flashes how bad can they be?
Avatar universal
Your doctors evidently do not know of the many medically documented increased health risks of living without ovaries and not taking estrogen. So it is NOT just about hot flashes. Grrr...sometimes I wonder what they teach in medical school!

If you pull up the studies, you will see that the increased health risks of PRE- or POST-menopausal ovary removal (and probably post-hysterectomy complete ovarian failure too) include cardiovascular disease, stroke, osteoporosis, hip fractures, cognition and short-term memory impairment, Parkinsonism, poor sleep quality, loss of sexual function (desire, arousal, response), mood disorders / depression, anxiety, skin aging, adverse body composition changes, vision changes,  more severe hot flushes, urogenital atrophy.

You see the ovaries of women with all their parts produce hormones into their 80's, especially testosterone which can convert into estrogen as needed.

So do your research and decide what you feel is best for YOU since you have to live with the consequences. And the studies show that estrogen (without a progestin) does not increase risk of breast cancer. Of course, if you have had ER+ BC then you may not be able to take estrogen.

Sometimes, we have to find medical providers who are willing to do their homework and partner with us.  
9874721 tn?1406414106
Apple cider vinegar(3 teaspoons) in a glass of water two or three times a day. My hot flushes were happening hourly, now after 1 week of acv, Ive only had the odd one during the day. Such a relief, sleeping better too. Doesn't cost much, try it you will be surprised.
Avatar universal
Well thank you! Will try it tomorroe
Have an Answer?

You are reading content posted in the Menopause Community

Top Women's Health Answerers
363281 tn?1590104173
Nelson, New Zealand
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.